Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

May 22, 2006Archuleta County, Hinsdale County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 22, 2006, 4:10 PM MDT for Archuleta County, Hinsdale County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2006, 4:10 PM MDT (22:10 UTC)
Expired
May 22, 2006, 5:00 PM MDT
In force
50 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Archuleta County, CO, Hinsdale County, CO

The radar

The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 222209
SVRGJT
COC007-053-222300-
/O.NEW.KGJT.SV.W.0013.060522T2210Z-060522T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT MON MAY 22 2006

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO.
  HINSDALE COUNTY IN SOUTHWEST COLORADO.

* UNTIL 500 PM MDT.

* AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 10 MILES EAST OF SILVERTON TO 21 MILES
  NORTHWEST OF PAGOSA SPRINGS TO 10 MILES SOUTHWEST OF PAGOSA
  SPRINGS...AND MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR PAGOSA SPRINGS BY 415 PM MDT.
  NEAR LAKE CITY BY 430 PM MDT.

STRONG WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3784 10751 3749 10729 3706 10710 3766 10658
      3808 10675 3814 10700 3814 10725

$$
1 follow-up statement
000 
WWUS55 KGJT 222244
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MDT MON MAY 22 2006

COC007-053-222255-
/O.CAN.KGJT.SV.W.0013.000000T0000Z-060522T2300Z/
HINSDALE CO-ARCHULETA CO-
445 PM MDT MON MAY 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ARCHULETA AND
HINSDALE COUNTIES HAS BEEN CANCELLED...

AT 436 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:03 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 22, 3:03 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT MON MAY 22 2006

...STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS THIS EVENING...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
TONIGHT...MAIN CONCERN THIS EVENING WILL BE THE EFFECTS FROM THE
NEGATIVELY TILTED SHORTWAVE AND ITS ASSOCIATED COLD FRONT.
THUNDERSTORMS DEVELOPED EARLY TODAY AND THEY HAVE BEEN ENHANCING
THE ALREADY STRONG GRADIENT WINDS. WHILE MOST STORMS HAVE NOT
PRODUCED SVR TSTM WINDS...WIND GUSTS HAVE REACHED WIND ADVISORY
CRITERIA AT MANY LOCATIONS. THEREFORE HAVE EXPANDED THE WIND
ADVISORY AREA ACROSS THE ENTIRE FORECAST AREA. HAVE ONLY RECEIVED A
FEW REPORTS OF SMALL HAIL SO FAR...BUT THIS MAY BECOME MORE OF AN
ISSUE EARLY THIS EVENING AS THE FRONT GETS CLOSER. HOWEVER...THE
FRONTAL TIMING WILL BE AFTER MAX HEATING. ALSO THE EXTENSIVE CLOUD
COVER HAS ACTED TO SUPPRESS THINGS A LITTLE. WIND ADVISORY WILL
CONTINUE UNTIL 9 PM. ONCE THE FRONT MOVES EAST...WINDS AND
THUNDERSTORMS WILL DIMINISH. HOWEVER SOME STORMS MAY CONTINUE THROUGH
THE NIGHT...MAINLY OVER THE NORTH AND EAST. TEMPS WILL REMAIN WARM
TONIGHT IN SPITE OF THE COOLER TEMPS ALOFT DUE TO THE PCPN
AND WIDESPREAD CLOUDS.

FIRE WEATHER...WILL KEEP UP THE RED FLAG WARNING FOR WESTERN COLORADO
UNTIL IT IS SCHEDULED TO EXPIRE AT 8 PM...OR UNTIL WE GET MORE
REPORTS OF WETTING RAINS. STORMS ARE MOVING SO FAST THAT LOCATIONS
HAVE HAD A HARD TIME RECEIVING A TENTH OF AN INCH OF RAIN IN SPITE OF
SOME GOOD RAINFALL RATES. SO LOTS OF LIGHTNING WITH LITTLE RAINFALL
WILL CONTINUE FOR AWHILE.

TUESDAY-WEDNESDAY...NAM AND GFS40 IN GOOD LARGE SCALE AGREEMENT.  BY
TUESDAY...THE TROUGH QUICKLY EJECTS OUT OF THE AREA TO THE
NORTHEAST...WITH LINGER MID LEVEL MOISTURE AND LOW THETA-E AIR ALOFT
KEEPING POSTFRONTAL THUNDERSTORMS A POSSIBILITY OVER THE NORTHERN
MOUNTAINS THROUGH EARLY TUESDAY AFTERNOON.  BY TUESDAY EVENING...
SUBSIDENCE ALOFT WILL SQUASH FURTHER CUMULUS DEVELOPMENT AND THE
LOWER LEVELS WILL DRY QUICKLY. TEMPERATURES WILL DROP QUITE A BIT
OVERNIGHT ON TUESDAY AS SKIES WILL BECOME MOSTLY CLEAR AND WINDS
SLACKEN OFF QUITE A BIT.  HIGH PRESSURE ALOFT WILL BE IN FULL EFFECT
BY WEDNESDAY DURING THE DAY...WITH A WARMING TREND TO LAST INTO THE
EXTENDED FORECAST PERIOD.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY NIGHT)...
BOTH GFS40 AND DGEX PRODUCE A LOW AMPLITUDE RIDGE IS EXPECTED
TO STRETCH ACROSS THE WESTERN CONUS...WITH ITS LOW AMPLITUDE NATURE
UNABLE TO TAP INTO ANY BAJA MOISTURE...BUT RATHER THE FLOW ORIGINATES
FROM OVER THE COLD WATERS OF SOUTHWEST COASTAL CALIFORNIA.  LIMITED
MOISTURE AND STRONG SUBSIDENCE WILL RESULT IN A WARMING TREND FROM
BEGINNING PERIOD THROUGH SATURDAY AFTERNOON.  BY SATURDAY
AFTERNOON...A COLD PACIFIC TROUGH IS ANTICIPATED TO IMPINGE ON THE
RIDGE...WITH A TIGHTENING HEIGHT GRADIENT ALOFT AND A TIGHTENING
ZONAL PRESSURE GRADIENT NEAR THE SURFACE.  IN THIS SCENARIO...
SOUTHWESTERLY WINDS WILL BECOME STRONG NEAR THE SURFACE AND WILL
ACCELERATE DRYING OF THE SURFACE ACROSS THE AREA.  THESE GUSTY WINDS
AND THE DRYING POTENTIAL MAY BE CAUSE FOR FIRE WEATHER CONCERNS
DURING THE LATTER HALF OF THE WEEKEND.  DGEX SHOWS THIS NORTHWESTERLY
TROUGH MOVING THROUGH THE NORTHERN HALF OF THE FORECAST AREA
BEGINNING EARLY SUNDAY...WHEREAS THE GFS40 SHOWS THE TROUGH LIFTING
INTO THE NORTHERN ROCKIES INSTEAD.  THERE SEEMS TO BE NO EVIDENCE OF
WHY THE GFS DOES NOT KEEP THIS SYSTEM PROGRESSIVE...AS NO BLOCKING
FROM DOWNSTREAM RIDGE IS APPARENT AT AS OF 12Z MODEL RUN...EVEN
THOUGH LAST DGEX RUN IS FROM 06Z.  PRECIPITATION WITH THE SUNDAY AND
MONDAY TROUGH APPEAR TO BE MOSTLY AT HIGH ELEVATIONS...AS THE COOL
PACIFIC NORTHWEST MOISTURE TAP MAY BE LACK IN DEEP MOISTURE...
HOWEVER THE BAROCLINIC ZONE DEVELOPS NICELY OVER EASTERN UTAH ON
SUNDAY AFTERNOON...AND DECREASES IN INTENSITY BY LATE MONDAY.
53 ZUMPFE

&&

.HYDROLOGY...MANY RIVERS...SMALL CREEKS AND STREAMS WILL CONTINUE
TO SEE RISES...WITH PEAKS OCCURRING THE FIRST HALF OF NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR WESTERN COLORADO BELOW 8500
           FEET UNTIL 8 PM MDT THIS EVENING.
      WIND ADVISORY FOR WESTERN COLORADO UNTIL 9 PM THIS EVENING.
.UT...RED FLAG WARNING FOR SOUTHEAST UTAH BELOW 7500 UNTIL 8 PM
           MDT THIS EVENING.
      WIND ADVISORY FOR EASTERN UTAH FROM UNTIL 9 PM THIS EVENING.

&&

ELH/DEZ/HLO/MM
Hazardous weather outlook, May 22, 6:00 AM MDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON MAY 22 2006

COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON MAY 22 2006

...WIND ADVISORY FOR THE VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO FROM NOON TO 9 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT.  THESE
THUNDERSTORMS WILL GENERATE STRONG DOWNBURST WINDS WITH SOME GUSTS
REACHING 45 MPH.  IN ADDITION...SMALL HAIL WILL OCCUR OVER THE
MOUNTAINS AND NORTHWEST COLORADO.  THE STRONGEST THUNDERSTORMS MAY BE
SEVERE WITH POSSIBLE DAMAGING WIND REACHING 60 MPH OR LARGE
HAIL.

ALSO...ERRATIC THUNDERSTORM WINDS...LOW RELATIVE HUMIDITY AND DRY
LIGHTNING HAVE PROMPTED THE ISSUANCE OF A RED FLAG WARNING TODAY FOR
WESTERN COLORADO AND SOUTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED THROUGH THE THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:31 AM MDTWind AdvisoryGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more16 hr
May 22, 7:00 AM MDTRed Flag WarningGJTDolores, Eagle, Garfield, La Plata, Mesa, Moffat and 5 more13 hr
May 22, 1:17 PM MDTSevere Thunderstorm WarningGJTMoffat28 min
May 22, 2:19 PM MDTSevere Thunderstorm WarningGJTRoutt41 min
May 22, 3:18 PM MDTSevere Thunderstorm WarningGJTArchuleta, Hinsdale, La Plata42 min
May 22, 4:48 PM MDTSevere Thunderstorm WarningGJTGunnison, Pitkin42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.